Hail, Hot Springs
- When
- June 2, 2:24 PM MST to 2:26 PM MST
- Where
- Hot Springs County, 0.74 mi WNW of Kirby
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.803, -108.194
Pea to nickel sized hail fell just west of Kirby.
A thunderstorm developed off the south end of the Absaroka Range and gained strength in the unstable air of the southern Big Horn Basin before crossing the Bighorn Mountains. The storm became severe as it descended the east slopes of the Bighorns and headed east into the higher dew point air across the plains of southern Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm developed off the south end of the Absaroka Range and gained strength in the unstable air of the southern Big Horn Basin before crossing the Bighorn Mountains. The storm became severe as it descended the east slopes of the Bighorns and headed east into the higher dew point air across the plains of southern Johnson County. Hail sizes ranged from quarter to golf ball as the storm raked areas from around Kaycee east along State Highway 192.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 2, 11:03 AM MST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RIVERTON WY 1203 PM MDT TUE JUN 2 2015 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT WATER IS FLOWING AT BANKFULL TO JUST ABOVE FLOOD STAGE ALONG PORTIONS OF THE WIND RIVER...BIG HORN RIVER...AND MANY OTHER SMALL TRIBUTARIES ACROSS THE FORECAST AREA. JUST A FEW SHOWERS LEFT ACROSS THE FORECAST AREA THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE PRESENT THIS AFTERNOON. MODELS DEMONSTRATE SOME DECENT INSTABILITY WITH THESE STORMS...AND NATIONAL CENTERS HAVE INCLUDED AREAS OF JOHNSON COUNTY AND THE NORTHEASTERN BIGHORN BASIN IN A SLIGHT RISK FOR SEVERE WEATHER. HAVE INCLUDED WORDING FOR DAMAGING WIND IN THE CURRENT FORECAST PACKAGE AS IT DOES LOOK TO BE A CONCERN FOR THIS AFTERNOON. THE REMAINDER OF THE AREA HAS MENTION FOR GUSTY WIND WITH SMALL HAIL WITH ANY ONGOING THUNDERSTORM ACTIVITY. STORM ACTIVITY COULD AGAIN LAST INTO THE EVENING HOURS WITH INSTABILITY SHOWN THROUGH AROUND MIDNIGHT. THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE ON WEDNESDAY. AGAIN NATIONAL CENTERS HAVE INCLUDED PORTIONS OF CENTRAL WYOMING IN A SLIGHT RISK. MOISTURE LOOKS TO BE MORE LIMITED AS OF THIS FORECAST PACKAGE...SO DID NOT INCLUDE ANY DAMAGING WIND OR LARGE HAIL IN WITH ANTICIPATED THUNDERSTORMS. CURIOUS TO SEE HOW MODELS CHANGE WITH RESPECT TO STORM COVERAGE FOR WEDNESDAY AFTERNOON...RIGHT NOW THERE IS DECENT VARIATION BETWEEN THE SHORT TERM MODELS. AFTERNOON SHOWERS AND THUNDERSTORMS WILL ALSO BE PRESENT ACROSS THE AREA THURSDAY...MAINLY FOR AREAS EAST OF THE CONTINENTAL DIVIDE. WITH ONGOING STORM ACTIVITY AND DAYTIME CLOUD COVER...TEMPERATURES WILL COOL SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH MANY CENTRAL BASINS SEEING VALUES IN THE MID 70S INSTEAD OF THE LOW 80S. STORMS WILL AGAIN PRODUCE AT LEAST THE POTENTIAL FOR GUSTY WIND AND SMALL HAIL. .LONG TERM...FRIDAY THROUGH TUESDAY A CUT OFF UPPER LOW IS EXPECTED TO BE OVER SOUTHERN CALIFORNIA FRIDAY. A DECENT SHORTWAVE AHEAD OF THIS FEATURE IS EXPECTED TO PUSH INTO THE AREA LATE FRIDAY. MODELS CONTINUE TO SURGE SOME DECENT MOISTURE NORTHWARD WITH THIS SYSTEM...BUT IS A BIT SLOWER AND NOT AS MOIST AS YESTERDAY. WILL KEEP POPS RELATIVELY HIGH ESPECIALLY IN THE EVENING AND OVER THE NORTH AS THE MOISTURE INTERACTS WITH POSSIBLY A WEAK BOUNDARY EAST OF THE DIVIDE. THE UPPER LOW OVER SOUTHERN CALIFORNIA IS PROGGED TO SLOWLY PUSH NORTHEAST ACROSS THE GREAT BASIN INTO THE CENTRAL INTERMOUNTAIN WEST SATURDAY INTO SUNDAY. THIS UPPER LOW THEN OPENS UP AND FINALLY PULLS ACROSS THE NORTHERN ROCKIES IN THE MONDAY/MONDAY NIGHT AND INTO THE PLAINS ON TUESDAY. DIFFLUENT FLOW AHEAD OF THIS SYSTEM SATURDAY AND SUNDAY...AND A WEAK SURFACE BOUNDARY EAST OF THE DIVIDE WILL KEEP GOOD CHANCES OF CONVECTION GOING EACH DAY WITH SOME ACTIVITY LINGERING WELL INTO THE NIGHT. DESPITE THE SYSTEM BEING CLOSER TO THE AREA MONDAY AND TUESDAY...THE TRACK TAKING IT OVER TO SLIGHTLY NORTH OF THE AREA...MIGHT BRING IN A BIT DRIER AIR AND DECREASE THE COVERAGE. WILL HAVE LOWER POPS...BUT CONTINUE TO HAVE THE ENTIRE AREA COVERED WITH ISOLATED TO LOCALLY SCATTERED CONVECTION BOTH DAYS. .AVIATION.../18Z ISSUANCE/ SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHWEST WY AND WILL CONTINUE THROUGH AT LEAST 03Z. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA WITH THE LEAST AMOUNT OF ACTIVITY ACROSS SOUTHERN WYOMING...BUT ANY STORMS THAT DO FORM COULD PRODUCE WIND GUSTS IN EXCESS OF 40KT. MOST OF THE ACTIVITY WILL BE ALONG AND NORTHWEST OF A LINE FROM AFTON TO CASPER...WITH THE MOST VIGIROUS STORMS EXPECTED FROM A LINE BETWEEN KCOD AND KAYCEE NORTH AND EAST...PRIMARY THREATS INCLUDE WIND GUSTS TO 50 KNOTS AND -GS TO GS BETWEEN 21Z AND 03Z. LOCAL MVFR CONDITIONS AND MOUNTAIN OBSCURATION ALSO POSSIBLE WITH THESE STORMS. THE FOCUS OF ACTIVITY SHIFTS A LITTLE FURTHER SOUTH ON WEDNESDAY WITH THE STRONGEST STORMS EXPECTED VCNTY KCPR KRIW KCPR KWRL WITH WIND GUSTS OVER 50KT AND -GS TO GS AGAIN POSSIBLE. .FIRE WEATHER... THE TREND FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT FEW DAYS. SOME STORMS COULD CONTAIN DAMAGING WIND THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHEAST. ADDITIONALLY...STORMS COULD PRODUCE PERIODS OF FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY RAINFALL. WEAKER STORMS MAY HAVE SLIGHTLY WEAKER WIND...BUT THE OTHER ATTRIBUTES WILL ALSO BE PRESENT. TEMPERATURES WILL COOL SLIGHTLY OVER THE NEXT COUPLE OF DAYS...WITH DAYTIME HUMIDITY REMAINING SLIGHTLY ELEVATED DUE TO ONGOING MOISTURE.&& && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRANHAM LONG TERM....WM AVIATION...TEAM RIVERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 440 AM MDT TUE JUN 2 2015 WYZ001>020-022>030-031200- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 440 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...FLOOD WARNING FOR PORTIONS OF THE WIND RIVER THROUGH WEDNESDAY... .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS EXPECTED TODAY. SOME STORMS ACROSS PORTIONS OF JOHNSON COUNTY AND THE EASTERN BIGHORN BASIN MAY BECOME SEVERE WITH DAMAGING WIND. OTHER STORMS ACROSS THE AREA MAY HAVE GUSTY WIND. ALL STORMS WILL HAVE THE POTENTIAL FOR SMALL HAIL AND FREQUENT LIGHTNING ALONG WITH PERIODS OF MODERATE TO HEAVY RAINFALL. MOST ACTIVITY SHOULD WEAKEN THROUGH THE EVENING. RIVERS AND SMALL STREAMS WILL BE RUNNING HIGH WITH A FEW CAUSING SOME MINOR FLOODING. ADDITIONAL HEAVY RAIN COULD RESULT IN ADDITIONAL LOCALIZED FLOODING...ESPECIALLY ALONG SMALL CREEKS IN MOUNTAINS AND ADJACENT FOOTHILLS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THROUGH THURSDAY...AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. SOME STORMS MAY BECOME STRONG WITH GUSTY WIND AND HAIL. RIVERS AND CREEKS WILL REMAIN HIGH...WITH A FEW CAUSING SOME MINOR FLOODING. FRIDAY THROUGH MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TODAY INCLUDING WIND STRONGER THAN 45 MPH...HAIL LARGER THAN PEAS...CREEKS RUNNING AT OR ABOVE BANKFULL...AND ANY SIGNIFICANT RAINFALL WHICH RESULTS IN LOCALIZED FLOODING. THANK YOU.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
244 PM MDT TUE JUN 2 2015
WYZ005>007-022115-
SOUTHWEST BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-OWL CREEK AND
BRIDGER MOUNTAINS-
244 PM MDT TUE JUN 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND
NORTHWESTERN WASHAKIE COUNTIES UNTIL 315 PM MDT...
AT 243 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOOSEBERRY CREEK TO 14
MILES SOUTH OF HAMILTON DOME...AND MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
GOOSEBERRY CREEK AROUND 250 PM MDT.
THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
315 PM MDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE THERMOPOLIS HIGH
SCHOOL...HOTSPRINGS MIDDLE SCHOOL...GRASS CREEK...LEGION TOWN AND
COUNTRY GOLF COURSE...RALPH WITTERS ELEMENTARY SCHOOL...THERMOPOLIS
MIDDLE SCHOOL...BADLANDS OVERLOOK...THERMOPOLIS HOT SPRINGS COUNTY
MEMORIAL HOSPITAL...CENTRAL WYOMING COLLEGE AND HOT SPRGS COUNTY
THERMOPOLIS AIRPORT.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4416 10839 4358 10815 4353 10860 4400 10880
4408 10879 4409 10875 4408 10856 4413 10855
TIME...MOT...LOC 2043Z 246DEG 28KT 4403 10874 4356 10856
ALLENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 317 PM MDT TUE JUN 2 2015 WYZ004-008-022200- NORTH BIG HORN BASIN-BIGHORN MOUNTAINS WEST- 317 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY UNTIL 400 PM MDT... AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FRANNIE TO 13 MILES NORTHWEST OF OTTO...AND MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. STRONG THUNDERSTORMS WILL BE NEAR... COWLEY AROUND 335 PM MDT. GREYBULL AND CROOKED CREEK NATURAL AREA AROUND 350 PM MDT. HORESHOE BEND AROUND 355 PM MDT. BIGHORN LAKE AROUND 400 PM MDT. # PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN RIW/RIVERTON. && LAT...LON 4440 10765 4447 10850 4500 10879 4500 10798 TIME...MOT...LOC 2116Z 271DEG 30KT 4498 10870 4454 10846 13
The Riverton/Lander radar (KRIW), 85 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Pea to nickel sized hail fell just west of Kirby.
There were several public reports of ping pong ball to golf ball sized hail from just west of Kaycee, through Kaycee, and east along State Highway 192.
A trained spotter reported a funnel cloud between Kaycee and Sussex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571085, 571086, 590982.